Hail, Jackson
- When
- April 5, 6:23 AM CST
- Where
- Jackson County, 2.26 mi WNW of Holmes Park
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.960, -94.590
Severe thunderstorms produced numerous hail reports across the area, during the morning hours of 4/5/2010.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Severe thunderstorms produced numerous hail reports across the area, during the morning hours of 4/5/2010.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 5, 5:31 AM CST, 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 631 AM CDT MON APR 5 2010 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... BOUNDARY ON WHICH SCATTERED CONVECTION FORMED LAST EVENING HAS STALLED OVER THE OZARKS EARLY THIS MORNING...WITH THE TAIL END ALREADY BEGINNING TO LIFT NORTH THROUGH NRN OKLAHOMA...AS PROFILER PLOTS INDICATE H8 WINDS BACKED TO A SLY DIRECTION ALL THE WAY INTO CNTRL KANSAS ACROSS THIS BOUNDARY. DEEP CONVECTION CONTINUES TO FESTER NORTH OF THE SFC BOUNDARY ON THE NOSE OF A MUCH HIGHER THETA-E AIRMASS ADVECTING NORTH...CHARACTERIZED BY ELEVATED MUCAPES IN THE 1000-1500 J/KG RANGE. IN ADDITION...AN EXTENSIVE ACCAS SWATH HAS PERCOLATED EVEN FURTHER NORTH INTO CNTRL KANSAS...ASSOCIATED WITH DEVELOPING STEEP ISENTROPIC ASCENT THROUGH THE 300K-306K LAYERS. OPERATIONAL AND HI RES WRF MODELS ARE AT ODDS ON HOW TO HANDLE THE EVOLUTION OF THIS ELEVATED BAND DURING THE NEXT 12-18 HOURS...EITHER PETERING OUT THE ORGANIZED TSTMS AROUND 12Z...AND REFORMING DEEP CONVECTION ALONG THE STEEPER ISENTROPES IN NRN KANSAS AFTER SUNRISE...AS THE WARM FRONT ATTEMPTS TO MAKE A DISCRETE JUMP WITH THE STRONGER EML ADVECTING NORTHEAST. OR ALTERNATIVELY...MAINTAINING SOME COHERENCE AND PROPAGATION TO THE CURRENT STORMS TO THE NORTHEAST THROUGH THE ENTIRE MORNING. THE TRUTH MAY LIE SOMEWHERE IN BETWEEN...AS SATELLITE/RADAR IMAGERY SHOWS ADDITIONAL ELEVATED CONVECTION FORMING IN FAR SOUTH CENTRAL KANSAS BEING FED MORE DIRECTLY BY THE MID 60 DEWPOINTS IMMEDIATELY SOUTH OF THE BOUNDARY...WHILE ACCAS GROWTH FURTHER NORTH APPEARS RATHER ROBUST...AND COULD EASILY ERUPT BY SUNRISE WHEN ISENTROPIC LIFT AND STRONGER ELEVATED INSTABILITY BECOMES MAXIMIZED TOWARDS THIS REGION. FELT CONFIDENT IN BOTH OF THESE SCENARIOS TO PUSH POPS INTO THE CHANCE CATEGORY FOR THE WRN 2/3RDS OF THE CWA THIS MORNING. CERTAINLY...A FEW OF THE MORE INTENSE STORMS (SHOULD THE MORE INTENSE ONES PROPAGATE INTO THE FORECAST AREA) COULD PRODUCE SOME HAIL...THOUGH ADMITTEDLY THE SETUP OPTIMAL FOR ELEVATED LARGE HAILERS DOES NOT APPEAR PRESENT. BIG CONCERNS LATER THIS AFTERNOON AND EVENING LIE PRIMARILY ACROSS FAR NORTHEAST KANSAS AND NORTHERN MISSOURI...AS WARM FRONTAL BOUNDARY RAPIDLY LIFTS NORTH IN THE WAKE OF ANY MORNING CONVECTIVE ELEMENTS. PROSPECTS FOR SEVERE WEATHER WILL BE HIGHLY CONTINGENT UPON THE SPEED AND MAGNITUDE OF THE STRONGER EML ADVECTING NORTHEAST FROM THE HIGHER TERRAIN...COINCIDENT WITH THE ADVECTION OF VERY MOIST BOUNDARY LAYER AIR BEHIND THE FRONTAL BOUNDARY. ADD IN THE UNCERTAINTY WITH ELEVATED STORMS THIS MORNING LIFTING NORTH...WHICH COULD CONCEIVABLY BECOME MORE SFC BASED LATER IN THE DAY...AS STRONG HEATING SOUTH OF THE WARM FRONT TIGHTENS THE BAROCLINIC BOUNDARY. OPERATIONAL GFS HAS CONTINUED TO FORECAST A STRONGER AND FASTER MOVING CAPPING LAYER TODAY...ESSENTIALLY KEEPING MOST OF THE CONVECTION IN AN ELEVATED FASHION QUICKLY MOVING NORTH OF THE FORECAST AREA (THOUGH AREA BUFR SOUNDINGS INDICATE SLIGHTLY WEAKER CAPPING THAN ADVERTISED BY PREVIOUS RUNS OF THIS MODEL). HOWEVER...00Z NAM-WRF INDICATED A FAR WEAKER CAP (VIRTUALLY UNCAPPED IN MANY RESPECTS) DURING PEAK HEATING ALONG THE WARM FRONT...ESTABLISHING DEEP SFC BASED CONVECTION. SHOULD THIS IDEA PRESENTED BY THE NAM-WRF COME TO FRUITION...SHEAR PROFILES ALONG THE BOUNDARY ARE EASILY SUPPORTIVE FOR SIGNIFICANT SEVERE WEATHER...WITH INTENSE SHEAR IN BOTH THE 0-6KM AND 0-1KM LAYER...AS WELL AS IMPRESSIVE CLOCKWISE CURVATURE TO THE HODOGRAPH STRUCTURE WITHIN A REALM OF MORE THAN ADEQUATE INSTABILITY. WILL NEED TO CLOSELY WATCH IF THIS SCENARIO UNFOLDS...OTHERWISE EXPECT THE BULK OF THE CONVECTION WILL LIFT NORTH TOWARDS THE I-80 CORRIDOR THIS EVENING...WITH THE SRN PERIPHERY OF THE PRECIPITATION SHIELD SKIRTING ALONG THE IOWA/MISSOURI BORDER. MODELS HAVE COME INTO MUCH BETTER AGREEMENT REGARDING TIMING OF A SIGNIFICANT WAVE EJECTING INTO THE CNTRL PLAINS...AND ASSOCIATED COLD FRONT PUSHING INTO AND THROUGH THE FORECAST AREA TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING. GFS IS STILL SLIGHTLY FASTER...THEN OBTAINS A LARGE COMPONENT OF CONVECTIVE CONTAMINATION...DISRUPTING AND DISTURBING THE DEPTH AND ORIENTATION OF THE SUBSEQUENT WAVE STRUCTURE. WILL CONTINUE TO GENERALLY FOLLOW AN ECMWF-TYPE FORECAST...WITH STRONG SUPPORT FROM THE NAM-WRF...WHICH HAS DISPLAYED EXCELLENT CONSISTENCY OF LATE. REGARDLESS...ATMOSPHERE THROUGHOUT THE WARM SECTOR WILL BECOME MODERATELY UNSTABLE THROUGH PEAK HEATING...CAPPED BY A CONSIDERABLE EML...AHEAD OF THE SFC FRONTAL BOUNDARY AND CAA APPROACHING ALOFT. THIS ENERGY SHOULD BE RELEASED DURING THE LATE AFTERNOON AND EVENING HOURS...AS THE BOUNDARY STEADILY PROGRESSES SOUTHEAST. WITH SHEAR VECTORS ORIENTED PARALLEL TO THE BOUNDARY...THE BOUNDARY PROGRESSING SOUTHEAST...AND INSTABILITY GRADUALLY WANING BEYOND PEAK HEATING...A RAPID EVOLUTION TOWARDS A LINEAR STRUCTURE WOULD BE ANTICIPATED...SOMEWHAT LIMITING THE SVR THREAT (AND FOCUSING MOST ATTENTION TOWARDS GUSTY TSTM WINDS VERSUS ANY OTHER THREAT). MADE LITTLE CHANGES TO WEDNESDAY AND BEYOND...WITH DEVELOPING NWLY FLOW ALOFT...AND TEMPERATURES LIKELY FALLING BACK TO LEVEL AT OR SLIGHTLY BELOW CLIMATOLOGY. 21 && .AVIATION... EXPECTING A VERY ACTIVE MORNING ACROSS THE KANSAS CITY TERMINALS AS WARM ADVECTION/MOISTURE HAS RETURNED IN EARNEST ACROSS THE ELEVATED FRONTAL ZONE. THUNDERSTORMS WILL FREQUENT THE KC AREA (AS EARLY AS 12Z DOWNTOWN) THROUGH AT LEAST MID MORNING...PRODUCING BRIEF IFR DOWNPOURS AND EVEN SMALL HAIL. THIS ACTIVITY WILL GRADUALLY SHIFT NORTHWARD AND MAY BECOME SEVERE THIS AFTERNOON IN THE STJ VICINITY. LIGHT EASTERLY WINDS WILL GRADUALLY BECOME SOUTHEAST THIS MORNING AND THEN RAPIDLY SHIFT INTO THE SOUTH THIS AFTERNOON WITH WARM FRONTAL PASSAGE. DEEP MECHANICAL MIXING WILL PROMOTE STRONG SURFACE WINDS APPROACHING 20 KNOTS WITH GUSTS UP TO 30 KNOTS POSSIBLE. THIS WILL BRING AN END TO THE DEEP CONVECTION WITH SKIES BECOMING PARTLY CLOUDY. HOWEVER...BREAKS WILL BE RELATIVELY SHORT-LIVED AS STRONG MOISTURE ADVECTION CHARACTERIZED BY 60F SFC DWPTS WILL BRING MVFR STRATUS INTO THE AREA THIS EVENING. BOOKBINDER && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 559 AM CDT MON APR 5 2010 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-061100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 559 AM CDT MON APR 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS HAVE DEVELOPED IN CENTRAL KANSAS EARLY THIS MORNING...AND WILL AFFECT PORTIONS OF EASTERN KANSAS AND WESTERN MISSOURI THROUGH THE MORNING HOURS. OCCASIONAL LIGHTNING AND SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS...WITH THE SLIGHT RISK THAT HAIL MAY LOCALLY REACH SEVERE LIMITS LATER IN THE MORNING. A WARM FRONT OVER SOUTHERN KANSAS WILL RAPIDLY LIFT NORTH THROUGH THE DAY...AND POTENTIALLY PROVIDE THE FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS THE FAR NORTHERN PORTIONS OF THE OUTLOOK AREA LATER THIS AFTERNOON...BEFORE MOVING INTO SOUTHEAST NEBRASKA AND IOWA TONIGHT. IF STORMS CAN DEVELOP DURING PEAK HEATING THIS AFTERNOON WITHIN THE OUTLOOK AREA...SEVERE WEATHER WILL BE POSSIBLE WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. ALTHOUGH THICK MOISTURE WILL BE QUICKLY RETURNING TO THE AREA LATER THIS MORNING...AND GREEN VEGETATION HAS RECENTLY EMERGED...GUSTY SOUTHERLY WINDS THIS AFTERNOON WILL LEAD TO A SLIGHTLY ELEVATED FIRE DANGER. OUTDOOR BURNING IS NOT RECOMMENDED TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WINDS WILL INCREASE AND REMAIN VERY GUSTY OUT OF THE SOUTHWEST TUESDAY...AND ALTHOUGH HIGHER RELATIVE HUMIDITIES WILL PRECLUDE A HIGH FIRE DANGER...A SLIGHTLY ELEVATED DANGER WILL PERSIST. A STRONG COLD FRONT WILL MOVE INTO THE WESTERN PART OF THE OUTLOOK AREA LATE TUESDAY AFTERNOON...AND PROGRESS ACROSS THE AREA TUESDAY EVENING AND NIGHT. THUNDERSTORMS WILL LIKELY FORM ALONG AND AHEAD OF THIS FRONT...AND WILL AFFECT MOST LOCATIONS IN THE REGION. ANY OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY LOCALLY BE NEEDED FOR A BRIEF PERIOD THIS MORNING...THEN ONCE AGAIN LATER THIS AFTERNOON OVER NORTHEAST KANSAS AND NORTHERN MISSOURI. SPOTTERS WILL LIKELY BE NEEDED TUESDAY AFTERNOON AND EVENING OVER MUCH OF THE AREA. 21
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
641 AM CDT MON APR 5 2010
KSZ104-MOZ028-051215-
PLATTE-WYANDOTTE-
641 AM CDT MON APR 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PLATTE AND WYANDOTTE
COUNTIES UNTIL 715 AM CDT...
AT 636 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BONNER SPRINGS...MOVING NORTHEAST AT 45 MPH.
NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
PEOPLE IN SOUTHERN PLATTE AND CENTRAL AND EASTERN WYANDOTTE
COUNTY...INCLUDING THE CITIES OF BONNER SPRINGS...
PARKVILLE...HOUSTON LAKE...PLATTE WOODS AND LAKE WAUKOMIS...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
LAT...LON 3927 9461 3916 9461 3904 9486 3904 9488
3903 9490 3913 9490
BOOKBINDERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
716 AM CDT MON APR 5 2010
KSZ105-MOZ037-051245-
JACKSON-JOHNSON-
716 AM CDT MON APR 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON AND WESTERN
JACKSON COUNTIES UNTIL 745 AM CDT...
AT 712 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LENEXA...MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
PEOPLE IN JACKSON AND JOHNSON COUNTIES...INCLUDING THE CITIES OF
LENEXA...MERRIAM...OVERLAND PARK...MISSION...PRAIRIE VILLAGE...
FAIRWAY...LEAWOOD...MISSION HILLS...MISSION WOODS AND WESTWOOD
HILLS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
LAT...LON 3901 9478 3904 9462 3904 9461 3907 9450
3892 9448 3888 9475
BOOKBINDERThe Pleasant Hill radar (KEAX), 33 km away, was scanning. The volume nearest the first event began at 12:22 UTC.
10 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225992, 225994, 225995, 225996, 225997, 225998, 225999, 226000, 226001, 226002.